Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 79, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 1998, 4:58 PM CDT for Cedar County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 4:58 PM CDT (21:58 UTC)
- Expired
- May 6, 1998, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cedar County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:01 PM CDT | Hail 1 | Jerico Spgs, MO | |
| May 6, 5:10 PM CDT | Hail 2.75 | Stockton, MO | Hail broke a car windshield. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS1 KSGF 062159 RRA SVRSGF MOC039-062245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 458 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 545 PM CDT * AT 455 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED OVER JERICO SPRINGS OR 14 MILES SOUTHWEST OF STOCKTON AND WAS MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... JERICO SPRINGS THROUGH 505 PM WAGONER BY 503 PM STOCKTON BY 510 PM ARNICA BY 520 PM IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL. FLASH FLOODING MAY OCCUR WITH LITTLE OR NO ADVANCED NOTICE. SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS. SS/JDG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 6, 2:40 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CDT WED MAY 6 1998 MAIN FCST FOCUS WILL BE WITH TSRA DEVELOPMENT TONIGHT. 17Z SOUNDING/GOES SOUNDING DATA SHOWS UNSTABLE ATMOSPHERE ACROSS SW MO WITH >2100 J/KG CAPES AND LIS OF -7. SFC ANALYSIS SHOWS LOW TO MID 60 DEW POINTS ACROSS S MO/SE KS. OUTFLOW BOUNDARIES EXTEND ACROSS SOUTHERN KANSAS AND TSRA WERE ALREADY OCCURRING THERE. ANOTHER BOUNDARY EXTENDS ACROSS S CNTRL MO. VISIBLE IMAGERY SHOWS LARGE CU FIELD ACROSS S MO AND KSGF SHOWS ONE SMALL STORM WHICH HAS DEVELOPED IN VERNON COUNTY. WOULD EXPECT MORE STORMS TO DEVELOP DURING THE NEXT COUPLE OF HOURS WITH INSTABILITIES REMAINING THE SAME OR SLIGHTLY HIGHER AND NO CAP. IF SEVERE STORMS DEVELOP...WOULD EXPECT LARGE HAIL WITH WBZ OF 6700 FT FROM LATEST SOUNDING. LARGE SCALE PICTURE CONTINUES TO BE AN UNCERTAINTY WITH MODELS CONTINUING THEIR DIFFERENCES. LOW OUT WEST WILL CONTINUE TO EJECT SHRTWV ENERGY INTO THE S STREAM WITH NEXT WV TO PUSH THROUGH TONIGHT. THIS SHOULD KICK BOUNDARY TO THE E TONIGHT AND BRING SFC WIND TO THE NW LATE TONIGHT. MAIN TSRA CHCS LOOK TO BE THIS AFTERNOON AND TONIGHT AND THEN SHIFTING TO THE E OF THE CWA ON THU. RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION) ...TORNADO WATCH FOR 3 SE KS COUNTIES UNTIL 9 PM... SGF/JLN...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW IN THE MID 50S. WIND BECOMING NORTHWEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION 60 PERCENT. UNO...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW 55 TO 60. WIND BECOMING WEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION IS 60 PERCENT. AIZ/VIH...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. LOW IN THE MID 50S. WIND BECOMING NORTHWEST AT 5 TO 10 MPH. CHANCE OF PRECIPITATION IS 60 PERCENT. CCF SGF EB 055/073 052/075 053 05621 JLN EB 055/076 054/078 055 05621 LINDENBERG
In the hours before
Special weather statement, May 6, 1:00 PM CDT, 3 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAY 6 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT... A COMPLEX WEATHER PATTERN WILL KEEP UNSETTLED CONDITIONS ACROSS THE OZARKS THROUGH TONIGHT. AN AREA OF LOW PRESSURE WAS LOCATED ACROSS WEST CENTRAL MISSOURI WITH A BOUNDARY EXTENDING OUT OF THE LOW ACROSS SOUTHERN KANSAS AND ANOTHER BOUNDARY INTO SOUTHWEST MISSOURI. VERY MOIST AND UNSTABLE AIR HAS PUSHED INTO THE AREA WITH DEW POINTS INTO THE MID 60S ACROSS SOUTHERN KANSAS AND MISSOURI. SURROUNDING RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP ALONG THE BOUNDARY IN SOUTHERN KANSAS AND THESE STORMS WERE PUSHING TO THE EAST. MORE THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE SOUTHWEST MISSOURI BOUNDARY LATER THIS AFTERNOON AS THE ATMOSPHERE CONTINUES TO DESTABILIZE. THE MAIN THREAT WITH THE STORMS WHICH DEVELOP WILL BE LARGE HAIL. SEVERE STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LINDENBERG
Special weather statement, May 6, 2:23 PM CDT, 2 hours 35 minutes before
KSZ073-097-101-070215- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH 293 NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT WED MAY 6 1998 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY IN AN UNSTABLE ENVIRONMENT. THESE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 2:23 PM CDT, 2 hours 35 minutes before
KSZ073-097-101-070215- SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH 293 NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT WED MAY 6 1998 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD INCLUDING THE TOWNS OF... PITTSBURG FORT SCOTT COLUMBUS AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY IN AN UNSTABLE ENVIRONMENT. THESE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 1 hour 8 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 PM CDT WED MAY 6 1998 ...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM... ...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO WEST PLAINS LAMAR BOLIVAR MARSHFIELD AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS. STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREAT WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 1 hour 8 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 350 PM CDT WED MAY 6 1998 ...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM... ...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM... A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND SOUTH CENTRAL MISSOURI... BARRY BARTON CHRISTIAN DADE DALLAS DOUGLAS GREENE HOWELL JASPER LACLEDE LAWRENCE MCDONALD NEWTON OREGON OZARK POLK SHANNON STONE TANEY TEXAS WEBSTER WRIGHT INCLUDING THE TOWNS OF... LEBANON JOPLIN SPRINGFIELD BRANSON NEOSHO WEST PLAINS LAMAR BOLIVAR MARSHFIELD AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS. STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREAT WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE IN AND NEAR THE WATCH AREA. TAKE TIME NOW TO THINK ABOUT WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED FOR YOUR AREA. REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE INTERRUPTED DURING SEVERE STORMS. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:33 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 27 min |
| May 5, 9:05 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 50 min |
| May 5, 10:55 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| May 5, 11:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 64 min |
| May 6, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 39 min |
| May 6, 1:03 AM CDT | Flash Flood Warning | SGF | Barry, Stone | 4 hr |
| May 6, 1:41 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| May 6, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 48 min |
| May 6, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 66 min |
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 66 min |
| May 6, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 67 min |
| May 6, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 52 min |
| May 6, 6:10 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 50 min |
| May 6, 6:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 48 min |
| May 6, 6:38 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 62 min |
| May 6, 6:43 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 62 min |
| May 6, 6:48 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 62 min |
| May 6, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 63 min |
| May 6, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 63 min |
| May 6, 6:53 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.